Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
A fatal outcome after unintentional overdosing of rivastigmine patches
Linköping University, Department of Medical and Health Sciences, Clinical Pharmacology. Linköping University, Faculty of Health Sciences. Östergötlands Läns Landsting, Center for Diagnostics, Department of Clinical Pharmacology.ORCID iD: 0000-0002-5371-3827
Linköping University, Department of Medical and Health Sciences, Clinical Pharmacology. Linköping University, Faculty of Health Sciences. Östergötlands Läns Landsting, Center for Diagnostics, Department of Clinical Pharmacology.
Linköping University, Department of Medical and Health Sciences, Clinical Pharmacology. Linköping University, Faculty of Health Sciences. Östergötlands Läns Landsting, Center for Diagnostics, Department of Clinical Pharmacology.
2012 (English)In: Current drug safety, ISSN 2212-3911, Vol. 7, no 1, 30-32 p.Article in journal (Refereed) Published
Abstract [en]

BACKGROUND: Rivastigmine is an acetylcholine esterase inhibitor used in the treatment of dementia. Patches with rivastigmine for transdermal delivery have been used to increase compliance and to reduce side effects.

CASE REPORT: We describe an 87-year old male with dementia treated with multiple rivastigmine patches (Exelon 9,5 mg/24 h) who developed nausea, vomiting and renal failure with disturbed electrolytes resulting in death. The symptoms occurred after six rivastigmine patches had concomitantly been erroneously applied by health care personnel on two consecutive days. The terminal cause of death was considered to be uremia from an acute tubular necrosis that was assessed as a result of dehydration through vomiting. The rivastigmine intoxication was assessed as having caused or contributed to the dehydrated condition. The medication error occurred at least partly due to ambiguous labeling. The clinical signs were not initially recognized as adverse effects of rivastigmine.

DISCUSSION: The presented case is a description of a rivastigmine overdose due to a medication error involving patches. This case indicates the importance of clear and unambiguous instructions to avoid administration errors with patches and to be vigilant to adverse drug reactions for early detection and correction of drug administration errors. In particular, instructions clearly indicating that only one patch should be applied at a time are important.

Place, publisher, year, edition, pages
2012. Vol. 7, no 1, 30-32 p.
Keyword [en]
Adverse drug reactions; medication errors; overdose; rivastigmine; transdermal drug delivery
National Category
Medical and Health Sciences
Identifiers
URN: urn:nbn:se:liu:diva-80816DOI: 10.2174/157488612800492717PubMedID: 22663954OAI: oai:DiVA.org:liu-80816DiVA: diva2:548397
Available from: 2012-08-30 Created: 2012-08-30 Last updated: 2014-10-24

Open Access in DiVA

fulltext(140 kB)683 downloads
File information
File name FULLTEXT01.pdfFile size 140 kBChecksum SHA-512
93e03336ee35afcdd3806b150ec62a8120b07839ef99b6c8294c1fbda77c6d86ce31e55c7b8acb8d82dd7753956b04f2b931d3755b96e16e690fa01b61f79f34
Type fulltextMimetype application/pdf

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Lövborg, HenrikJönsson, Anna KHägg, Staffan
By organisation
Clinical PharmacologyFaculty of Health SciencesDepartment of Clinical Pharmacology
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
Total: 683 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

doi
pubmed
urn-nbn

Altmetric score

doi
pubmed
urn-nbn
Total: 171 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf